• Share. Be Supported. Recover.

    We are a friendly, safe community supporting each other's mental health. We are open 24 hours a day, 365 days a year.

Do people on Lithium find it hard to stay hydrated?

H

healthybrain

Well-known member
Joined
Oct 11, 2020
Messages
122
Location
usa
I'm a runner and pretty good about water intake but sometimes forget to drink enough. Do folks on Lithium find it hard to stay hydrated?
 
OmniscientNihilist

OmniscientNihilist

Former member
Joined
Dec 9, 2020
Messages
1,778
Location
Canada
Seroquel gave me dry mouth, and dry mouth with a bad bladder is not a good combo lol. Lithium can cause both oral and full-body side effects. Initially, when a patient begins drug therapy, the International Journal of Bipolar Disorders writes that short-term side effects like tremors, fatigue, diarrhea, frequent urination and dry mouth are common.
 
C

cancelled

New member
Joined
Jan 21, 2021
Messages
3
Location
California
I think when taking lithium you are supposed to reduce sodium intake. Lithium is right above sodium on the periodic table, and has similar properties from what I understand. Sodium, as you probably know, increases thirst and can be dehydrating. Make a point of drinking enough water every day.
 
D

DukeD

Member
Joined
Jan 19, 2021
Messages
5
Location
Sydney
I have been taking quite a high dose of Lithium a day split by morning and night for about 2 years. I do find that at times i have an incredibly dry mouth, so much so that i double my water intake. I find overall that i have increased my intake of water through out the day but try to be careful as i end up needing the toilet through out the night disturbing my sleep which i am sure you know is a real no no with Bipolar. Try to suck on a boiled sweet or chew gum.
 
B

Blue Opal

Former member
I do drink slightly more water since I'm on lithium, but strange enough I pee less.
 
B

Blue Opal

Former member
I think when taking lithium you are supposed to reduce sodium intake.

Actually, the opposite it true. This is because if your sodium level drops, your lithium level rises. When you're on a high dose of lithium, you don't want that because very high lithium levels in the blood can be toxic. But this is only important if it's hot and you sweat a lot or if you have diarrhea (losing fluids). In those cases you should increase your sodium (and water) intake to prevent your lithium levels from rising too high.

Under normal circumstances you don't have to take more or less salt than usual.
 
H

healthybrain

Well-known member
Joined
Oct 11, 2020
Messages
122
Location
usa
Thanks everyone. Some encouragement for sure. At least I eat a lot of sodium. I would have to cut out ibuprofen. Would you really die if just once you became dehydrated?
 
B

Blue Opal

Former member
Thanks everyone. Some encouragement for sure. At least I eat a lot of sodium. I would have to cut out ibuprofen. Would you really die if just once you became dehydrated?

Well I suppose not. You will have to be careful though, especially if you're on a high dose.
 
B

Blue Opal

Former member
Regarding the ibuprofen, you can still take it if you monitor your lithium level. I had to take a high dose of naproxen for my frozen shoulder and it raised my lithium level only slightly (from 0,4 to 0,5). It depends on the nsaid as well I believe.
 
H

healthybrain

Well-known member
Joined
Oct 11, 2020
Messages
122
Location
usa
Thank god you can take Ibuprofen. I'm glad to talk to everyone here, its easing my fears of Lithium.
 

Similar threads

J
Replies
3
Views
84
Jellybean66
J
B
Replies
3
Views
112
Manicotti
Manicotti
U
Replies
7
Views
122
Underdog21
U
B
Replies
4
Views
134
Wishbone
Wishbone
Top